Purpose: To present evidence that systemic corticosteroid therapy may cause bilateral bullous serofibrinous exudative retinal detachment in some patients with idiopathic central serous chorioretinopathy.
Background: Idiopathic central serous chorioretinopathy usually causes mild, transient loss of central vision, usually in otherwise healthy men with a type A personality. A few patients have permanent visual loss because of chronic and recurrent retinal detachment. The clinical findings in these patients may lead to incorrect diagnoses and use of corticosteroid therapy.
Methods: The clinical and photographic records of three patients in whom bilateral bullous serofibrinous exudative retinal detachment associated with idiopathic central serous chorioretinopathy developed after treatment with systemic corticosteroids were reviewed.
Results: Systemic corticosteroid treatment was instituted (1) as a prophylaxis to prevent exacerbation of the disease while undergoing surgery in the fellow eye, and (2) as the result of misdiagnoses of multifocal choroiditis and retinal vasculitis (Eales disease). Two of the patients had a history of chronic recurrent retinal detachments before institution of corticosteroid treatment. In one of these patients, bilateral chronic inferior retinal detachment developed, causing peripheral retinal vascular nonperfusion, retinal neovascularization, and vitreous hemorrhage. All three patients had severe permanent visual loss in one or both eyes.
Conclusion: The findings in these patients provide further evidence that systemic corticosteroid treatment may cause severe exacerbation of retinal detachment and lasting visual loss in some patients with idiopathic central serous retinopathy. Recognition of the atypical presentations of this disorder is important to avoid incorrect diagnoses and treatment.